April  2017, 37(4): 1857-1865. doi: 10.3934/dcds.2017078

Bifurcation at infinity for a semilinear wave equation with non-monotone nonlinearity

1. 

Departamento de Matemáticas, Universidad Nacional de Colombia, Bogotá, Colombia

2. 

Department of Mathematics, Harvey Mudd College, Claremont, CA 91711, USA

3. 

Proyecto Curricular de Matemáticas, Universidad Distrital Francisco José de Caldas, Bogotá, Colombia

Received  May 2016 Revised  November 2016 Published  December 2016

Fund Project: This work was partially supported by a grant from the Simons Foundations (# 245966 to Alfonso Castro).

We prove bifurcation at infinity for a semilinear wave equation depending on a parameter $λ$ and subject to Dirichlet-periodic boundary conditions. We assume the nonlinear term to be asymptotically linear and not necessarily monotone. We prove the existence of L solutions tending to $+∞$ when the bifurcation parameter approaches eigenvalues of finite multiplicity of the wave operator. Further details are presented in cases of simple eigenvalues and odd multiplicity eigenvalues.

Citation: José Caicedo, Alfonso Castro, Arturo Sanjuán. Bifurcation at infinity for a semilinear wave equation with non-monotone nonlinearity. Discrete and Continuous Dynamical Systems, 2017, 37 (4) : 1857-1865. doi: 10.3934/dcds.2017078
References:
[1]

H. BrézisJM. Coron and L. Nirenberg, Free Vibrations for a Nonlinear Wave Equation and a Theorem of P. Rabinowitz, Communications on Pure and Applied Mathematics, 33 (1980), 667-684.  doi: 10.1002/cpa.3160330507.

[2]

J. F. Caicedo and A. Castro, A Semilinear Wave Equation with Derivative of Nonlinearity Containing Multiple Eigenvalues of Infinite Multiplicity, Contemporary Mathematics, (1997).  doi: 10.1090/conm/208/02737.

[3]

JF. Caicedo and A. Castro, A semilinear wave equation with smooth data and no resonance having no continuous solution, Continuous and Discrete Dynamical Systems, 24 (2009), 653-658.  doi: 10.3934/dcds.2009.24.653.

[4]

JF. CaicedoA. Castro and R. Duque, Existence of Solutions for a wave equation with non-monotone nonlinearity, Milan J. Math, 79 (2011), 207-220.  doi: 10.1007/s00032-011-0154-7.

[5]

JF. CaicedoA. CastroR. Duque and A. Sanjuán, Existence of $L^p$-solutions for a semilinear wave equation with non-monotone nonlinearity, Discrete and Continuous Dynamical Systems Serie S, 7 (2014), 1193-1202.  doi: 10.3934/dcdss.2014.7.1193.

[6]

A. Castro and B. Preskill, Existence of solutions for a wave equation with non-monotone nonlinearity, Discrete and Continuous Dynamical Systems, 28 (2010), 649-658.  doi: 10.3934/dcds.2010.28.649.

[7]

A. Castro and S. Unsurangsie, A Semilinear Wave Equation with Nonmonotone Nonlinearity, Pacific Journal of Mathematics, 132 (1988), 215-225.  doi: 10.2140/pjm.1988.132.215.

[8]

K. Deimling, Nonlinear Functional Analysis, Springer-Verlag, 1985, URL http://books.google.com.co/books?id=RYo_AQAAIAAJ. doi: 10.1007/978-3-662-00547-7.

[9]

N. Fontes-Merz, A multidimensional version of Turán's lemma, Journal of Approximation Theory, 140 (2006), 27-30, URL http://www.sciencedirect.com/science/article/pii/S0021904505002340. doi: 10.1016/j.jat.2005.11.012.

[10]

H. Hofer, On the range of a wave operator with nonmonotone nonlinearity, Math. Nachr., 106 (1982), 327-340.  doi: 10.1002/mana.19821060128.

[11]

P. Rabinowitz, Free Vibrations for a Semilinear Wave Equation, Communications on Pure and Applied Mathematics, 31 (1978), 31-68.  doi: 10.1002/cpa.3160310103.

[12]

P. H. Rabinowitz, Some global results for nonlinear eigenvalue problems, Journal of Functional Analysis, 7 (1971), 487-513, URL http://www.sciencedirect.com/science/article/pii/0022123671900309 doi: 10.1016/0022-1236(71)90030-9.

[13]

S. Vinogradov, V. Khavin and N. Nikol'skij, Complex Analysis, Operators, and Related Topics: The S. A. Vinogradov Memorial Volume, Operator theory, Springer, 2000, URL http://books.google.com.co/books?id=0SimOIvN3NsC. doi: 10.1007/978-3-0348-8378-8.

[14]

M. Willem, Density of the range of potential operators, Proceedings of the American Mathematical Society, 83 (1981), 341-344.  doi: 10.1090/S0002-9939-1981-0624926-7.

show all references

References:
[1]

H. BrézisJM. Coron and L. Nirenberg, Free Vibrations for a Nonlinear Wave Equation and a Theorem of P. Rabinowitz, Communications on Pure and Applied Mathematics, 33 (1980), 667-684.  doi: 10.1002/cpa.3160330507.

[2]

J. F. Caicedo and A. Castro, A Semilinear Wave Equation with Derivative of Nonlinearity Containing Multiple Eigenvalues of Infinite Multiplicity, Contemporary Mathematics, (1997).  doi: 10.1090/conm/208/02737.

[3]

JF. Caicedo and A. Castro, A semilinear wave equation with smooth data and no resonance having no continuous solution, Continuous and Discrete Dynamical Systems, 24 (2009), 653-658.  doi: 10.3934/dcds.2009.24.653.

[4]

JF. CaicedoA. Castro and R. Duque, Existence of Solutions for a wave equation with non-monotone nonlinearity, Milan J. Math, 79 (2011), 207-220.  doi: 10.1007/s00032-011-0154-7.

[5]

JF. CaicedoA. CastroR. Duque and A. Sanjuán, Existence of $L^p$-solutions for a semilinear wave equation with non-monotone nonlinearity, Discrete and Continuous Dynamical Systems Serie S, 7 (2014), 1193-1202.  doi: 10.3934/dcdss.2014.7.1193.

[6]

A. Castro and B. Preskill, Existence of solutions for a wave equation with non-monotone nonlinearity, Discrete and Continuous Dynamical Systems, 28 (2010), 649-658.  doi: 10.3934/dcds.2010.28.649.

[7]

A. Castro and S. Unsurangsie, A Semilinear Wave Equation with Nonmonotone Nonlinearity, Pacific Journal of Mathematics, 132 (1988), 215-225.  doi: 10.2140/pjm.1988.132.215.

[8]

K. Deimling, Nonlinear Functional Analysis, Springer-Verlag, 1985, URL http://books.google.com.co/books?id=RYo_AQAAIAAJ. doi: 10.1007/978-3-662-00547-7.

[9]

N. Fontes-Merz, A multidimensional version of Turán's lemma, Journal of Approximation Theory, 140 (2006), 27-30, URL http://www.sciencedirect.com/science/article/pii/S0021904505002340. doi: 10.1016/j.jat.2005.11.012.

[10]

H. Hofer, On the range of a wave operator with nonmonotone nonlinearity, Math. Nachr., 106 (1982), 327-340.  doi: 10.1002/mana.19821060128.

[11]

P. Rabinowitz, Free Vibrations for a Semilinear Wave Equation, Communications on Pure and Applied Mathematics, 31 (1978), 31-68.  doi: 10.1002/cpa.3160310103.

[12]

P. H. Rabinowitz, Some global results for nonlinear eigenvalue problems, Journal of Functional Analysis, 7 (1971), 487-513, URL http://www.sciencedirect.com/science/article/pii/0022123671900309 doi: 10.1016/0022-1236(71)90030-9.

[13]

S. Vinogradov, V. Khavin and N. Nikol'skij, Complex Analysis, Operators, and Related Topics: The S. A. Vinogradov Memorial Volume, Operator theory, Springer, 2000, URL http://books.google.com.co/books?id=0SimOIvN3NsC. doi: 10.1007/978-3-0348-8378-8.

[14]

M. Willem, Density of the range of potential operators, Proceedings of the American Mathematical Society, 83 (1981), 341-344.  doi: 10.1090/S0002-9939-1981-0624926-7.

[1]

Alfonso Castro, Benjamin Preskill. Existence of solutions for a semilinear wave equation with non-monotone nonlinearity. Discrete and Continuous Dynamical Systems, 2010, 28 (2) : 649-658. doi: 10.3934/dcds.2010.28.649

[2]

José Caicedo, Alfonso Castro, Rodrigo Duque, Arturo Sanjuán. Existence of $L^p$-solutions for a semilinear wave equation with non-monotone nonlinearity. Discrete and Continuous Dynamical Systems - S, 2014, 7 (6) : 1193-1202. doi: 10.3934/dcdss.2014.7.1193

[3]

Pablo Amster, Manuel Zamora. Periodic solutions for indefinite singular equations with singularities in the spatial variable and non-monotone nonlinearity. Discrete and Continuous Dynamical Systems, 2018, 38 (10) : 4819-4835. doi: 10.3934/dcds.2018211

[4]

Zhiming Guo, Zhi-Chun Yang, Xingfu Zou. Existence and uniqueness of positive solution to a non-local differential equation with homogeneous Dirichlet boundary condition---A non-monotone case. Communications on Pure and Applied Analysis, 2012, 11 (5) : 1825-1838. doi: 10.3934/cpaa.2012.11.1825

[5]

Sergiu Aizicovici, Simeon Reich. Anti-periodic solutions to a class of non-monotone evolution equations. Discrete and Continuous Dynamical Systems, 1999, 5 (1) : 35-42. doi: 10.3934/dcds.1999.5.35

[6]

Xilu Wang, Xiaoliang Cheng. Continuous dependence and optimal control of a dynamic elastic-viscoplastic contact problem with non-monotone boundary conditions. Evolution Equations and Control Theory, 2022  doi: 10.3934/eect.2021064

[7]

Anatoli F. Ivanov, Bernhard Lani-Wayda. Periodic solutions for three-dimensional non-monotone cyclic systems with time delays. Discrete and Continuous Dynamical Systems, 2004, 11 (2&3) : 667-692. doi: 10.3934/dcds.2004.11.667

[8]

Jun Chen, Wenyu Sun, Zhenghao Yang. A non-monotone retrospective trust-region method for unconstrained optimization. Journal of Industrial and Management Optimization, 2013, 9 (4) : 919-944. doi: 10.3934/jimo.2013.9.919

[9]

Arturo Hidalgo, Lourdes Tello. On a global climate model with non-monotone multivalued coalbedo. Discrete and Continuous Dynamical Systems - S, 2022  doi: 10.3934/dcdss.2022093

[10]

Yuxiang Zhang, Shiwang Ma. Invasion dynamics of a diffusive pioneer-climax model: Monotone and non-monotone cases. Discrete and Continuous Dynamical Systems - B, 2021, 26 (9) : 4767-4788. doi: 10.3934/dcdsb.2020312

[11]

Satoshi Kosugi, Yoshihisa Morita, Shoji Yotsutani. A complete bifurcation diagram of the Ginzburg-Landau equation with periodic boundary conditions. Communications on Pure and Applied Analysis, 2005, 4 (3) : 665-682. doi: 10.3934/cpaa.2005.4.665

[12]

Andrzej Nowakowski. Variational approach to stability of semilinear wave equation with nonlinear boundary conditions. Discrete and Continuous Dynamical Systems - B, 2014, 19 (8) : 2603-2616. doi: 10.3934/dcdsb.2014.19.2603

[13]

Zhao-Xing Yang, Guo-Bao Zhang, Ge Tian, Zhaosheng Feng. Stability of non-monotone non-critical traveling waves in discrete reaction-diffusion equations with time delay. Discrete and Continuous Dynamical Systems - S, 2017, 10 (3) : 581-603. doi: 10.3934/dcdss.2017029

[14]

Abraham Solar. Stability of non-monotone and backward waves for delay non-local reaction-diffusion equations. Discrete and Continuous Dynamical Systems, 2019, 39 (10) : 5799-5823. doi: 10.3934/dcds.2019255

[15]

Ahmad Z. Fino, Wenhui Chen. A global existence result for two-dimensional semilinear strongly damped wave equation with mixed nonlinearity in an exterior domain. Communications on Pure and Applied Analysis, 2020, 19 (12) : 5387-5411. doi: 10.3934/cpaa.2020243

[16]

Rui Huang, Ming Mei, Kaijun Zhang, Qifeng Zhang. Asymptotic stability of non-monotone traveling waves for time-delayed nonlocal dispersion equations. Discrete and Continuous Dynamical Systems, 2016, 36 (3) : 1331-1353. doi: 10.3934/dcds.2016.36.1331

[17]

Yu Liu, Ting Zhang. On weak (measure-valued)-strong uniqueness for compressible MHD system with non-monotone pressure law. Discrete and Continuous Dynamical Systems - B, 2022  doi: 10.3934/dcdsb.2021307

[18]

Q-Heung Choi, Tacksun Jung. A nonlinear wave equation with jumping nonlinearity. Discrete and Continuous Dynamical Systems, 2000, 6 (4) : 797-802. doi: 10.3934/dcds.2000.6.797

[19]

Patrizia Donato, Florian Gaveau. Homogenization and correctors for the wave equation in non periodic perforated domains. Networks and Heterogeneous Media, 2008, 3 (1) : 97-124. doi: 10.3934/nhm.2008.3.97

[20]

Makram Hamouda, Mohamed Ali Hamza, Alessandro Palmieri. A note on the nonexistence of global solutions to the semilinear wave equation with nonlinearity of derivative-type in the generalized Einstein-de Sitter spacetime. Communications on Pure and Applied Analysis, 2021, 20 (11) : 3703-3721. doi: 10.3934/cpaa.2021127

2021 Impact Factor: 1.588

Metrics

  • PDF downloads (82)
  • HTML views (61)
  • Cited by (0)

Other articles
by authors

[Back to Top]